Jump to content
CrazyBoards.org

Newly diagnosed with ED and taking Wellbutrin XL


Recommended Posts

I began using Wellbutrin XL 8 months ago. I started with 300 mg, but soon self-increased to 600 mg (my Dr's do not know this). I love how it makes me feel and I have lost almost 60 pounds. Unfortunately, I am now slightly underweight and have been diagnosed with an ED. Besides loss of appetite, my symptoms include significant hair loss and excessive sweating. I also have many symptoms related to anorexia such as chills intolerance, lanugo on my face, and long QT syndrome.  I am so afraid that if i stop taking it I will gain weight. Also, I have had libido for the first time in more than 10 years so it's been great for my marriage. The side effects have been positive in most respects and I don't want to give those up. I just don't know what to do. I some ways, I believe it's worth the risk. I wonder if any of you have advice on this?

Link to comment
Share on other sites

Hi Kard - 

I can definitely see why losing weight and having more libido would be really appealing.

Wellbutrin at a dose as high as 600 mg is actually dangerous even aside from the side effects you mentioned - the risk of seizures rises sharply above 450 mg, and if you have an eating disorder, you may already be at higher risk for seizures.  Long QT is also nothing to mess around with.

It makes sense that you're conflicted but I think you really need to talk to your doctor so that they can help keep you safe.

Link to comment
Share on other sites

I agree with tryp and Rosie. 

I would definitely tell your DR about the wellbutrin.  An increased wellbutrin dose (without DR consent), it not helping the situation: (making you lose your appetite, and now diagnosed with an ED (which you do not want to live through (IME) ... maybe you like it now with the weight loss and all, but once it becomes ingrained, it is hell to get out of), and like jt said about the seizure risk and long QT ... those I would not take lightly).  

Also, FWIW ... If you are prescribed for 300 mg/day, and you go up to 600mg/day, you'll run out of pills. 

The earlier you are treated the better you will be in the long-run, before everything becomes/feels out of control, and ingrained in your mind ... speaking from 20 years of experience.  But you need to tell you DR about the wellbutrin and how you doubled the dose without his permission.

Link to comment
Share on other sites

You've all given me some things to think about and I appreciate you taking the time to respond. I only have enough for the next 32 days at this higher dose. I'll need to decide what to do before then. Thank you for the advice!

Link to comment
Share on other sites

  • 1 month later...

I would not up a dosage , it can be very dangerous and possible overdose.  600mg seems like a pretty high dosage but then again I'm not a Dr!  

I know the feeling of losing weight is such a rush and exciting,  I've had an ED since I was 14 (I'm 28) it is a fucking nightmare.  Recovery is the hardest thing in the world and most people the thoughts and mentality never goes completely.  Not something to mess around with.  It effects everyone around you. It put a strain on my marriage a few years ago when I was really bad. 

I sound like I'm lecturing but please it is something that you don't want to attract.  I know the weight loss feels great but honestly a little weight is soooooo much better than having an eating disorder.  Stop it in it's tracks!!!  

Also,  maybe you'd only gain a few if you get off it.  Just be mindful and make good food choices and just pay attention to your body.  Osteoporosis isn't reversible.  Though you have a libido now,  keep going on the weight loss/anorexic route and it'll be zapped.  

There def are other options in meds that won't have harsh weight side effects,  discuss with your Dr and be honest with them.  They're there to help you.  

I sound like a broken record but trust me stop the ED in it's tracks!!!!!  

Link to comment
Share on other sites

12 hours ago, Funindysfunctional said:

Osteoporosis isn't reversible.

Yes it is ... I have reversed osteoporosis to osteopenia now, and last bone density I had a few months ago said that there was a slight improvement. Here is a screen shot of the letter from that bone density:

(I don't have letters or graphs stating I had osteoporosis prior to this because I was with a different DR who has retired.  But I had osteoporosis from 1998 (when I was first tested) until mid to late 2000s.  And here is the letter after that (currently) stating it is getting better:

 

Screen Shot 2016-08-19 at 5.50.35 AM.png

Edited by melissaw72
  • Like 1
Link to comment
Share on other sites

On 8/19/2016 at 2:51 AM, melissaw72 said:

Yes it is ... I have reversed osteoporosis to osteopenia now, and last bone density I had a few months ago said that there was a slight improvement. Here is a screen shot of the letter from that bone density:

(I don't have letters or graphs stating I had osteoporosis prior to this because I was with a different DR who has retired.  But I had osteoporosis from 1998 (when I was first tested) until mid to late 2000s.  And here is the letter after that (currently) stating it is getting better:

 

Screen Shot 2016-08-19 at 5.50.35 AM.png

Thank you for this :) 

This is why I don't go to therapists anymore because the majority of the time they have lied to me.  Idk if it's because they didnt care or just wanted to scare me and shut me up.  

Link to comment
Share on other sites

5 minutes ago, Funindysfunctional said:

Thank you for this :) 

This is why I don't go to therapists anymore because the majority of the time they have lied to me.  Idk if it's because they didnt care or just wanted to scare me and shut me up.  

You're welcome.  Personally, I'd go back to the tdoc that told you osteoporosis isn't reversible and show them this.  If tdoc said this isn't true (what I wrote about it being reversible), I'd say something like, 'why would a DRs letter lie to someone?'

  • Like 1
Link to comment
Share on other sites

8 hours ago, Funindysfunctional said:

I really think I am going to.  I am pissed off actually.  I honest to God have had the worst luck in doctors!  Starting at 16 on... Only one great one and she left.  Figures!  A reason why I'm terrified of trying therapy. 

Personally I wouldn't let that hold you back from trying therapy.  Not all tdocs are like the one you had.  Clearly your tdoc had limited knowledge on what she was talking about.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...